Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 93, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2007, 7:17 PM CDT for Wichita County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2007, 7:17 PM CDT (00:17 UTC)
- Expired
- May 31, 2007, 8:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:23 PM CDT | HAIL 0.75 | Leoti, KS | |
| May 31, 7:25 PM CDT | HAIL 1 | Leoti, KS | REPORT FORWARDED BY KAKE-TV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:01 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 010017 SVRGLD KSC203-010115- /O.NEW.KGLD.SV.W.0093.070601T0017Z-070601T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 717 PM CDT THU MAY 31 2007 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WICHITA COUNTY IN WEST CENTRAL KANSAS... * UNTIL 815 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LEOTI...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEOTI AROUND 725 PM CDT... MARIENTHAL AROUND 740 PM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3852 10147 3834 10146 3829 10115 3867 10118 $$ MENTZER
2 follow-up statements
000 WWUS53 KGLD 010030 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 629 PM MDT THU MAY 31 2007 KSC203-010115- /O.CON.KGLD.SV.W.0093.000000T0000Z-070601T0115Z/ WICHITA KS- 729 PM CDT THU MAY 31 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL WICHITA COUNTY... AT 723 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING DIME SIZED HAIL IN LEOTI. THE STORM WAS MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN WICHITA COUNTY AROUND 740 PM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3852 10147 3834 10146 3829 10115 3867 10118 $$ MENTZER
000 WWUS53 KGLD 010113 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 713 PM MDT THU MAY 31 2007 KSC203-010123- /O.EXP.KGLD.SV.W.0093.000000T0000Z-070601T0115Z/ WICHITA KS- 813 PM CDT THU MAY 31 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WICHITA COUNTY EXPIRES AT 815 PM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3852 10147 3834 10146 3829 10115 3867 10118 $$ MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:37 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 31, 3:37 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT THU MAY 31 2007
.DISCUSSION...
16Z SFC INDICATES MOISTURE HAS RAPIDLY RETURNED TO THE TRI STATE
AREA...WITH SFC TDS ALREADY BACK INTO THE LOW 50S. CAP APPEARS
FAIRLY WEAK AS STRONG CONVECTION ALREADY DEVELOPING ON OLD OUTFLOW
BOUNDARY. WEAKER SHOWERS STILL OCCURRING AS INITIAL SHORT WAVE TROUGH
WAS MOVING ACROSS THE AREA. WATER VAPOR IMAGERY CONTINUES TO SHOW
STRONG H5 LOW ACROSS THE NORTHERN PLAINS...SAT IMAGERY ALSO PICKING
UP ON SHORT WAVE TROUGH NICELY AT 1630Z WITH TROUGH AXIS NEAR YUMA
COUNTY. BOTH THE NAM AND THE GFS WERE TOO WARM AT H5 WITH THE
SOUTHERN EXTENT OF THE COLD POOL AT KDDC...OTHERWISE MODELS
INITIALIZED OK.
PRIMARY CONCERNS WILL BE HYDRO AND THUNDERSTORM POTENTIAL TONIGHT.
TONIGHT...THUNDERSTORMS ALREADY DEVELOPED ALONG WEAK WARM FRONT
ACROSS THE NORTH...WITH THUNDERSTORMS ALSO DEVELOPING ON DRY LINE
BULGE COMING OUT OF EASTERN COLORADO. FURTHER COMPLICATING THINGS IS
APPROACHING COLD FRONT TO THE NORTH. AS STORMS DEVELOP INTO AN
MCS...THINGS SHOULD DROP TO THE SOUTHEAST. LLJ WILL BEGIN TO DEVELOP
ACROSS AS NEXT COLD FRONT APPROACHES. STRONG CONVERGENCE...COUPLED
WITH WEAK CINH ON THE NOSE OF THE JET WILL ALLOW ANOTHER ROUND OF
TSRA TO DEVELOP OVERNIGHT...ALTHOUGH THERE IS POTENTIAL FOR MCS TO
THE SOUTH TO LIMIT MOISTURE RETURN BACK INTO THE AREA. MAIN CONCERN
WILL BE PRECIP COVERAGE ACROSS THE WESTERN CWA...WHICH IS CURRENTLY
BEHIND THE DRYLINE. WILL CONTINUE TO TREND POPS LOWER IN THIS AREA.
WILL LEAVE GOING HIGHLIGHTS AS IS.
TOMORROW/TOMORROW NIGHT...COLD FRONT WILL BE CLEARING THE CWA DURING THE
MORNING HOURS...HOWEVER STRONG SHORT WAVE TROUGH WILL BE OVER
SPREADING THE AREA DURING THE MORNING HOURS. FCST SOUNDINGS INDICATE
ELEVATED INSTABILITY STILL OVER THE AREA...AND WITH LARGE SCALE
ASCENT STILL OVER THE AREA...THINK PRECIPITATION WILL BE ONGOING
THROUGH THE MORNING HOURS. WILL ALSO HOLD ONTO LOW POPS THROUGH THE
EARLY EVENING AS ANY HEATING UNDER THE COLD CORE WILL ALLOW ISOLATED
SHOWERS TO REDEVELOP.
SATURDAY-SUNDAY...H5 LOW WILL CONTINUE TO SHIFT THE TO THE EAST AWAY
FROM THE CWA AS RIDGE BEGINS TO BUILD IN FROM THE WEST. BIGGEST
CONCERN THROUGH THE PERIODS WILL BE POTENTIAL FOR LATE
AFTERNOON/EARLY EVENING SHOWERS UNDER THE COLD CORE LOW. WILL KEEP
ISOLATED -SHRA SAT AFTERNOON...AS PREVIOUS FORECAST HAS PRETTY WELL
HANDLED. RIDGE WILL CONTINUE TO SHIFT TO THE EAST SLOWLY ON
SUNDAY...BUT BULK OF THE CWA WILL REMAIN IN NORTHERLY FLOW DURING
THE DAY. A WEAK SHORTWAVE TROUGH IS INDICATED DURING PEAK
HEATING...BUT INSTABILITY AND SUBSIDENCE BELOW H7 WILL LIKELY LIMIT
ANY PRECIP POTENTIAL.
IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUES TO INDICATE VERY
AMPLIFIED FLOW THROUGH THE BEGINNING OF THE PERIOD...WITH FLOW
FLATTENING OUT AND RIDGE SHIFTING TO THE EAST. GFS HAS BACKED OFF
OF ITS SLOWER...MORE AMPLIFIED 05/30 12Z SOLUTION AND NOW LOOKS MORE
IN LINE WITH THE OTHER MODELS. MAIN DIFFERENCES NOW APPEAR TO BE
AROUND HANDLING OF PAC NW TROUGH. ECMWF AND THE CANADIAN ARE MUCH
MORE AGGRESSIVE WITH DIGGING THE TROUGH SOUTHWARD AND HAS IT EJECTING
OVER THE AREA BY 00Z THURSDAY...WITH GFS HAVING MUCH MORE ZONAL FLOW
WITH THE BREAK DOWN OF THE RIDGE. 06Z GFS ENSEMBLES CLUSTER TOWARDS
THE OPERATIONAL SOLUTION...BUT THERE ARE A FEW MEMBERS WITH THE
STRONGER TROUGH SO OVERALL CONFIDENCE IS LOW. AM GOING TO HOLD ONTO
VERY WARM TEMPS THROUGH MOST OF THE LATER HALF OF THE PERIOD AS
ECMWF/GFS HAVE CONTINUED TO WARM H85 TEMPS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001>004-013>016-
027>029-041-042.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079>081.
CO...NONE.
&&
JRMHazardous weather outlook, May 31, 11:58 AM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1058 AM MDT THU MAY 31 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1058 AM MDT THU MAY 31 2007 /1158 AM CDT THU MAY 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE WIDESPREAD ALONG AND EAST OF A SURFACE TROUGH OF LOWER PRESSURE ACROSS EASTERN COLORADO THIS AFTERNOON AND MOVE EAST OVERNIGHT. SUPERCELL THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE EVENING HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE TRI-STATE AREA TONIGHT. ADDITIONAL RAIN WILL AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS EXTREME SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MCGUIRE/LOCKHART
In the hours before
Local storm report, May 31, 5:22 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 SE GOVE 38.91N 100.42W
05/31/2007 E0.75 INCH GOVE KS TRAINED SPOTTER
&&
CFOLTZLocal storm report, May 31, 5:25 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 5 SE GOVE 38.91N 100.42W
05/31/2007 E1.00 INCH GOVE KS TRAINED SPOTTER
&&
CFOLTZSpecial weather statement, May 31, 5:38 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 438 PM MDT THU MAY 31 2007 KSZ028-312315- LOGAN- 538 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 533 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTHWEST OF SCOTT STATE LAKE...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. MENTZER
Local storm report, May 31, 5:48 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 12 S QUINTER 38.89N 100.23W
05/31/2007 E1.00 INCH GOVE KS TRAINED SPOTTER
&&
KJAMESLocal storm report, May 31, 5:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN 12 S QUINTER 38.89N 100.23W
05/31/2007 E0.50 INCH GOVE KS TRAINED SPOTTER
1/2 INCH OF RAIN IN 10 MINUTES
&&
KJAMESSpecial weather statement, May 31, 7:16 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 616 PM MDT THU MAY 31 2007 KSZ029-010045- GOVE- 716 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS... AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES WEST OF UTICA...OR 16 MILES NORTH OF DIGHTON...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. CLK
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:20 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 55 min |
| May 31, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.